Winter Weather, Western Highland
- When
- March 6, 9:00 AM EST to 10:00 PM EST
- Where
- Western Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Upslope snow showers developed in strong northwesterly low-level flow behind a departing low/beneath a deep mid-level trough. The snow showers were largely cellular in nature.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Upslope snow showers developed in strong northwesterly low-level flow behind a departing low/beneath a deep mid-level trough. The snow showers were largely cellular in nature. Totals in Western Highland County were generally between 3 and 6 inches, with one report of 9 inches 5 miles NW of Hightown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 6, 4:06 AM EST, 4 hours 54 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
406 AM EST Fri Mar 6 2020
.SYNOPSIS...
A complex area of low pressure will cross the area today, then
consolidate off the Delmarva tonight. The low pressure will move
away into the Atlantic Saturday with high pressure building
across the region for the remainder of the weekend into early
next week. The next frontal system will approach the region
Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Complex system will cross the region today and tonight, with one
low over the Great Lakes heading southeast and the second near
the Carolina coast heading northeast. The energy from the Great
Lakes low will phase with the Carolina coast low as it head off
the coast tonight, with fairly rapid strengthening. However,
this should occur far enough east to keep impacts on our region
limited. Today, as an initial surface boundary crosses the
region this morning from west to east, showers are expected to
develop. These showers will be most likely further east near and
east of I-95. As the boundary heads further east, it will stall
out to our northeast, and the showers formed along it will also
stop moving, but by this time most of the CWA will dry out. The
exception will be the Allegany Front, where upslope flow and
cold advection should allow snow showers to develop, with
several inches likely in the higher terrain. Winds will also be
increasing as we head through the day thanks to the stregthening
surface low, and after highs near 50, temps may be dropping
late in the day with cold advection.
Tonight, as the lows completely phase off the coast, the
boundary stalled to our northeast will start to travel back
southwestward before dissipating late tonight. The showers will
follow suit, and with cold advection continuing, its quite
possible the rain changes to snow before ending. Surface temps
look extremely marginal, however, so accumulations will be
little to none in the metro, with a better coating risk near the
PA state line. Further west, upslope snow showers will also
start to dwindle. Lows tonight will end up near or below
freezing in much of the area except the immediate metro and
points southeast, but wind chills will make it feel colder.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure will build eastward across the area over the
weekend. Cold northwesterly winds Saturday will keep it brisk
and chilly, with temps struggling to rise back to 50. However,
dry conditions with increasingly sunny skies should also
prevail. The high will be nearly overhead Saturday night, with
chilly temps well below freezing outside of the cities. Not
unusual in a normal March, but this winter has been anything
but, so it may seem oddly cold. It will be short-lived, however,
as the high shifts east on Sunday and southwest flow develops
with building heights. This will allow temps to rebound to near
60, and the continued warm advection should keep temps
noticeably higher Sunday night, with much less risk of sub-
freezing readings. With the high place, there will be no chance
of precip and few clouds.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Overall good agreement amongst the guidance suite concerning
the long term pattern, which appears to remain mild and somewhat
active. High pressure will keep the region dry on Monday before
sliding offshore Tuesday. As a low pressure system traverses
northeastward along the Appalachians, the low's associated cold
front will approach the region from the northwest by late
Tuesday. However, with a strong Bermuda high offshore, the front
is expected to stall over the region Tuesday into Wednesday.
Given the nature of stalled frontal boundaries, have kept PoPs
elevated for chance of showers as unsettled conditions are
expected.
By midweek, a northern stream shortwave will produce a surface
low over the Midwest US and is expected to travel along the
stalled boundary into New England; further increasing the chance
for PoPs Wednesday and Thursday. Simultaneously, a developing
low over the southwestern portion of the US will one again move
northeastward, dragging a second cold front across the region
towards the end of next week. While there are timing differences
between guidance, it does appear that high pressure will work
its way back into the region for the weekend, delivering drier
weather. While any convective weather is not notable at this
time, it is something we will have to watch given the active
pattern and milder temperatures.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
VFR to start today. However, complex low pressure system will
result in showers developing, especially near BWI/MTN, so
conditions may deteriorate to near IFR. Will have to watch
trends closely. A break looks likely later this afternoon, but
conditions may deteriorate again during the night as the showers
turn back south before the system pulls east away from the coast
early Saturday. VFR should then return by early Saturday morning
and continue through Sunday night. Gusty NW winds will develop
as the low strengthens and then pulls away, starting late today
and continuing into early Saturday evening, with gusts of 20-30
knots likely. Lighter winds will prevail thereafter.
VFR condiitons are expected on Monday. A stalled frontal
boundary will linger over the region Tuesday and Wednesday of
next week. This will keep weather conditions unsettled with
chances for scattered showers both days. While conditions are
likely to remain mainly VFR during this time, cannot rule out
periods of lower CIG/VSBY's.
&&
.MARINE...
Low pressure consolidating off the coast today and tonight will
result in increasing northwest winds. SCA starts near noon on
the southern waters and expands to all waters by tonight,
continuing into Saturday. Winds should start to drop Saturday
night. Lighter winds should prevail Sunday under high pressure.
High pressure will remain in control of the region on Monday. A
southwesterly flow persists over the waters through the middle
of next week. Unsettled conditions are expected Tuesday and
Wednesday as a stalled boundary lingers over the region. For
now, winds look to remain below SCA criteria. However, given the
uncertainty of the pattern, cannot fully rule out SCA
conditions and therefore will have to monitor as the days
progress.
&&
.FIRE WEATHER...
Locations west of the I-95 corridor which receive little rain
today will be succeptible to fire weather concerns on Saturday
as the low pressure pulls away. Humidity will drop rapidly below
30 percent by afternoon. Winds may also be gusting 25-30 mph at
that time. Should that occur over a significant swath of the
region which receives meager rain today, a red flag warning may
be necessary. At this time, winds are the main question, as
the higher sustained winds may not precisely coincide with the
time of lowes thumidity. Will continue to monitor and coordinate
with partners for any potential fire weather watches and/or red
flag warnings.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Winter Weather Advisory from 7 AM this morning to 10 PM EST
this evening for VAZ503.
WV...Winter Weather Advisory from 7 AM this morning to 10 PM EST
this evening for WVZ501-505.
MARINE...Small Craft Advisory from 6 PM this evening to 6 PM EST
Saturday for ANZ531-532-539-540.
Small Craft Advisory from midnight tonight to 6 PM EST
Saturday for ANZ530-538.
Small Craft Advisory from noon today to 6 PM EST Saturday for
ANZ533>537-541>543.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...MSS
AVIATION...MSS/RCM
MARINE...MSS/RCM
FIRE WEATHER...RCM/LFRHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 501 AM EST Fri Mar 6 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071015- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 501 AM EST Fri Mar 6 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-071015- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 501 AM EST Fri Mar 6 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect through this evening for western Grant and western Pendleton Counties in West Virginia, as well as for western Highland County in Virginia. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881880.